Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: GABITRIL (tiagabine) new anti-anxiety drug????? MB

Posted by Mitch on December 21, 2001, at 13:08:18

In reply to Re: GABITRIL (tiagabine) new anti-anxiety drug????? Mitch, posted by MB on December 21, 2001, at 11:32:06

> > Oh yes. Tegretol didn't bother me much in that department either. Neurontin helps attentiveness too! It doesn't cause any trouble until I get over 900mg/day. For some reason it seems the GABA affecting anticonvulsants cause all of the stupidity. The calcium and sodium channel blockers don't seem to be nearly as bad.
> Depakote is a calcium channel blocker, right? That drug kind of scares me. I hear stories of people blowing their livers out, normally thin people gaining 60 lbs in a matter of months, women pulling wads of hair out of the drain after every shower. YIKES. Was your experience with Depakote like this, or was it less severe?

How all of the anticonvulsants *work* isn't entirely known for all of them. Depakote tends to increase whole brain GABA, so you could say that it is a GABA-ergic medication. I had some mild weight gain (about 10-15 lbs), no hair loss, and it didn't effect my cognitive functioning too adversely. The ones that definitely wrecked my attentiveness/memory were Gabitril and Topamax.
The liver thing with Depakote is overblown. That is mainly a problem with children. It's a good idea to get a liver function test done, however, and check it every six months or so-especially at higher doses. Neurontin is supposed to be a selective calcium-ion channel blocker in the hippocampus, it does't appear to affect GABA like many think (even though the gabapentin molecule "looks" like GABA). BTW, a lot of folks with partial complex seizures worsen on some anti-epileptic drugs (AED's), and experience *increased* seizure activity. Some folks with CPS, do in fact experience *improved* cognitive functioning IF they find the right AED. How strong the relationship between seizures/epilepsy and bipolar?? Who knows.


> > > > As far as MS meds that helped with "rage-anger" problems Lithium and Neurontin helped the most. Depakote helped some, but it made my depression worse-which made me sullen and grouchy. OH yeah-Topamax probably would do a good job (if you can tolerate it).
>
>
> Isn't Topomax supposed to be even *worse* in the cognative department? Have you taken it (maybe you've said, but right now I can't remember)? Dr. Phelps (the bipolar doc) refers to it on his web site as "Stupimax".

Yes, I have, and yes it did! However, I didn't get a problem with it as I did with Gabitril. However, I only took 50mg/day of Topamax. I found if I only took 25mg/day at bedtime it worked fairly OK, but it took several hours after I got up to get to functioning again. Probably not a good pick if you are reacting this badly to the Gabitril as I did.

>
> > > > The Gabitril in hindsight helped with grouchiness, too-I just couldn't tolerate the cognitive adverse events. I titrated it at the slowest rate you can 4mg/week. I got to 24mg/day-hey I didn't bail out! But it was a nightmare for me.
>
>
> At what dose did you find the Gabitril to help with your grouchiness? Was it immediate, or was it only at the 24mg dose?

I noticed an antidepresant effect as soon as I got up to 8mg/day. When I reached 12mg/day that was when I began to notice the mood stabilization. However I couldn't THINK. What good is an MS if it impairs nearly everything, just so you are not a little grouchy. There are superior alternatives, combinations.


>
>
> > > Interesting...just goes to show that YMMV: Wellbutrin made me absolutely, out-of-my-mind, violently enraged. I could only tolorate it with Xanax. So anxiolytics gave you anger/rage? What do you think the mechanism of *that* was? That seems almost conterintuitive that that would happen. I remember getting restless leg syndrome from Librium. Now *that* was one reaction i didn't see comming.
> >
> > Oh, I didn't say *which* anxiolytics made me grouchy. Valium was the worst. I sucker punched my Dad on that when he asked me one morning to do a relatively minor thing and I went off. Buspar made my angry ruminations worse (and did Remeron), BUT I had probably zero anxiety. Take away the anxiety and you have got a real pistol? Klonopin-Ativan-Xanax, those were different, nothing remarkable there.
>
> Isn't it interesting that different drugs from the same class can cause such different reactions in a person? Ativan makes me completely dissociate from reality, while the other benzos don't. Also, about anxiety...for me there seems to be two components: a) the pounding heart, queasy/cramped stomach, sweaty hand component (i.e., the physical); and b) the ruminating worry, impending doom component (i.e., the psychological). My experience with the BuSpar and (so far) the Gabitril, is that they only take care of the mental component but not the physical.

Interesting, I noticed more improvement with the physical manifestations of panic anxiety, rather than the mental-probably because I suffer from derealization/depersonalization problems and any meds that can cause DR/DP can really aggravate my psychic symptoms.

Mitch


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Mitch thread:86944
URL: http://www.dr-bob.org/babble/20011213/msgs/87612.html